Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 19, 2014, 2:57 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2014, 2:57 AM HST (12:57 UTC)
- Expired
- Oct 19, 2014, 6:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 87 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
465
WGHW50 PHFO 191257
FFWHFO
HIC009-191600-
/O.NEW.PHFO.FF.W.0030.141019T1257Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
257 AM HST SUN OCT 19 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 600 AM HST
* AT 248 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE SOUTHERN SLOPES
OF HALEAKALA. THE HEAVIEST RAINFALL WAS NEAR KEPUNI BETWEEN
ULUPALAKUA AND KAUPO. LOW WATER CROSSINGS ALONG PIILANI HIGHWAY
ARE AT RISK OF DANGEROUS FLASH FLOODING. RAINFALL WAS SPREADING
TOWARD THE NORTHWEST AND WILL AFFECT GULCHES IN KEOKEA AND KULA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KULA...WAILEA...ULUPALAKUA...PUKALANI...MAKAWAO...KIPAHULU...KIHEI
AND KAUPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
2064 15601 2057 15633 2059 15646
$$
KODAMA2 follow-up statements
026
WGHW70 PHFO 191358
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
358 AM HST SUN OCT 19 2014
HIC009-191600-
/O.CON.PHFO.FF.W.0030.000000T0000Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
358 AM HST SUN OCT 19 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 600 AM HST...
HEAVY RAIN CONTINUES OVER THE SOUTHERN SLOPES OF HALEAKALA WITH THE
MOST INTENSE RAINFALL OCCURRING FROM ULUPALAKUA TO KEOKEA. RADAR
RAINFALL ESTIMATES SHOWED INTENSITIES GREATER THAN 4 INCHES PER HOUR
OVER PIILANI HIGHWAY BETWEEN KEPUNI AND PAHIHI GULCH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KULA...
WAILEA...ULUPALAKUA...PUKALANI...MAKAWAO...KIPAHULU...KIHEI AND
KAUPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
2064 15601 2057 15633 2059 15646
$$
KODAMA975
WGHW70 PHFO 191528
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
528 AM HST SUN OCT 19 2014
HIC009-191536-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-141019T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
528 AM HST SUN OCT 19 2014
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
A FLASH FLOOD WATCH FOR MAUI COUNTY REMAINS IN EFFECT THROUGH SUNDAY.
LAT...LON 2079 15647 2086 15642 2086 15625 2072 15605
2064 15601 2057 15633 2059 15646
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 11:50 PM HST, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 18, 11:50 PM HST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1150 PM HST SAT OCT 18 2014 .UPDATE... HURRICANE ANA INFORMATION HAS BEEN UPDATED FROM THE LATEST BULLETIN ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER IN HONOLULU AT 11 PM HST. THE HIGH SURF ADVISORY HAS BEEN EXTENDED TO NORTH AND WEST FACING SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI. THE TROPICAL STORM WATCH HAS BEEN DROPPED FOR THE KAIWI CHANNEL AND THE OAHU WINDWARD WATERS. AS A RESULT...A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THESE WATERS. THE REST OF THE DISCUSSION FROM THE 930 PM HST ISSUANCE REMAINS THE SAME. && .SYNOPSIS... HURRICANE ANA IS BRINGING RAIN...SOMETIMES HEAVY...STRONG WINDS AND POTENTIAL FOR THUNDERSTORMS THROUGH SUNDAY. STAY WELL INFORMED WITH THE LATEST FORECASTS AND BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN HONOLULU. A MORE STABLE AND DRIER TREND WILL BEGIN ESTABLISHING IN THE WAKE OF ANA EARLY NEXT WEEK. && .DISCUSSION... HURRICANE ANA CONTINUES TO SLOWLY PUSH NW AND BRINGING WIDESPREAD CLOUDS AND SHOWERS ACROSS THE W HALF OF THE ISLAND CHAIN. AT 11 PM HST THE CENTER OF ANA WAS LOCATED AT 20.3N 159.5W...ABOUT 125 MILES WSW OF HONOLULU. MAXIMUM SUSTAINED WINDS OF ANA ARE 80 MPH...AND IS SLOWLY MOVING NW AT ABOUT 6 MPH. WITH THE CURRENT FORECAST TRACK...A LARGE SWATH OF SHOWERS ASSOCIATED WITH THE OUTER RAINBANDS OF ANA IS REACHING OAHU AND MOST OF MAUI COUNTY WITH OVERCAST CONDITIONS...PERIODS OF MODERATE RAIN AND POTENTIAL FOR LOCALIZED HEAVY RAIN. EXPECT THIS SCENARIO TO CONTINUE TONIGHT AS THE SLOW FORWARD MOTION OF ANA WILL ALLOW FOR OAHU TO REMAIN INSIDE THIS RAINBAND THROUGH THE REST OF THE EVENING. THEN THESE CONDITIONS WILL BEGIN SPREADING INTO KAUAI COUNTY DURING THE EARLY SUN MORNING HOURS. SOME OF THE STRONGER WINDS ALONG THE NORTHERN PERIPHERY OF ANA WILL LIKELY BRUSH AGAINST NIIHAU AND MAYBE EVEN W KAUAI ON SUN. THEREFORE...A TROPICAL STORM WARNING IS IN EFFECT FOR KAUAI COUNTY. ALSO...A TROPICAL STORM WATCH REMAINS IN EFFECT FOR OAHU. PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER HEADERS WTHW80 PHFO AND HLSHFO. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL 6 AM SUN AND FOR THE SMALLER ISLANDS UNTIL 6 PM HST SUN. EXPECT PERIODS OF LOCALLY HEAVY RAINFALL AND POSSIBLE THUNDERSTORMS AS THE LARGE RAINBANDS ASSOCIATED WITH THE CIRCULATION OF ANA REACH THE ISLAND CHAIN FROM THE S. PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR NNE OF THE ALOHA STATE AND HURRICANE ANA REMAIN TIGHT...ALLOWING FOR LOCALLY STRONGER WINDS OVER KAUAI AND OAHU. A WIND ADVISORY IS IN EFFECT FOR THE BIG ISLAND SUMMITS TONIGHT...THEN WINDS SHOULD BEGIN SUBSIDING SUN. FOR EARLY NEXT WEEK...AS ANA MOVES W AND NW OF THE AREA...WINDS WILL GRADUALLY SHIFT TO THE SE WITH A GENERAL DRYING TREND AND INCREASINGLY STABLE CONDITIONS EXPECTED ACROSS THE AREA. && .AVIATION... HURRICANE ANA IS APPROXIMATELY 130 MILES SOUTH OF KAUAI AND OAHU THIS EVENING. OVERCAST LAYERED CLOUDS WITH TOPS TO 52 KFT ON THE NORTHERN PERIPHERY COVERS HAWAII...RESULTING IN AIRMET ZULU FOR MODERATE RIME ICING. MOST OF THE RAIN IS STRATIFORM...BUT ISOLATED THUNDERSTORMS EMBEDDED IN THE RAIN WILL PRODUCE BRIEF GUSTY WINDS. ALL TERMINALS MAY EXPERIENCE PERIODS OF MVFR TO IFR CONDITIONS IN PASSING SHOWERS. AIRMET SIERRA FOR MTN OBSC IS POSTED FOR ALL ISLANDS AND AIRMET TANGO IS POSTED FOR LOW LEVEL TURB IN THE LEE OF THE TERRAIN. EXPECT THESE CONDITIONS...PERIODS OF HEAVY RAINS WITH LOW VIS/CEILINGS...ISOL THUNDERSTORMS...AND LAYERED CLOUDS TO CONTINUE THROUGH THE NIGHT INTO SUNDAY AS ANA MOVES SLOWLY TO THE NORTHWEST. FOLLOW TC SIGMET QUEBEC SERIES FOR HURRICANE ANA. && .MARINE... HURRICANE ANA WILL CONTINUE TO AFFECT THE COASTAL WATERS FOR THE THROUGH SUNDAY NIGHT WITH A GRADUAL IMPROVEMENT FROM EAST TO WEST AS ANA CONTINUES MOVING WESTWARD SOUTH OF THE MAIN HAWAIIAN ISLANDS. OCEAN CONDITIONS OVER MOST OF THE COASTAL WATERS CONTINUE TO BE HAZARDOUS DUE TO STRONG AND GUSTY WINDS...LARGE SWELLS AND ROUGH SEAS OVER EXPOSED AREAS. ELEVATED SURF WILL OCCUR OVER EXPOSED SHORELINES...ESPECIALLY THOSE WITH A SOUTHERLY EXPOSURE. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WILL ALSO PERSIST ACROSS PORTIONS OF THE FORECAST AREA. ALL PEOPLE IN HAWAII SHOULD CLOSELY FOLLOW THE LATEST BULLETINS AND FORECASTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HONOLULU. FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO. ELSEWHERE...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS NOT UNDER A TROPICAL STORM WATCH OR WARNING. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR SOUTH FACING SHORES OF MAUI COUNTY AND SOUTH AND WEST FACING SHORES OF THE BIG ISLAND. BASED ON THE LATEST TRENDS...THIS ELEVATED SURF IS FORECAST TO GRADUALLY SUBSIDE THROUGH SUNDAY NIGHT. ALSO...A NORTHWEST SWELL WILL BUILD TONIGHT... AND PEAK ON SUNDAY WITH HEIGHTS REACHING HIGH SURF ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. AS A RESULT...THE NORTH AND WEST FACING SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI HAVE BEEN ADDED TO THE HIGH SURF ADVISORY. THIS SWELL WILL LOWER SLOWLY EARLY NEXT WEEK. ANOTHER SMALL NORTHWEST SWELL IS POSSIBLE THURSDAY AND FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-KAHOOLAWE-MAUI. TROPICAL STORM WATCH FOR OAHU. TROPICAL STORM WARNING FOR NIIHAU-KAUAI. FLASH FLOOD WATCH UNTIL 6 AM HST SUNDAY FOR BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR THE NORTH SOUTH AND WEST FACING SHORES OF MOLOKAI...NORTH AND SOUTH FACING SHORES OF MAUI...SOUTH AND WEST FACING SHORES OF THE BIG ISLAND...AND SOUTH FACING SHORES OF LANAI AND KAHOOLAWE. WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS. TROPICAL STORM WATCH FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS. TROPICAL STORM WARNING FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION...REYNES MARINE...HOUSTON AVIATION...FOSTER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 18, 9:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 18, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 18, 11:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Oct 19, 1:36 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 19, 4:01 AM HST | Hurricane Warning | HFO | 13 hr | |
| Oct 19, 7:22 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 19, 8:34 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 19, 9:23 AM HST | Special Marine Warning | HFO | 52 min | |
| Oct 19, 11:08 AM HST | Flash Flood Warning | HFO | Honolulu | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.